Alert archive / Colorado / Special Weather Statements in 2022

Special Weather Statement, NWS Pueblo, CO

July 16, 2022El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 16, 2022, 1:21 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 1:21 PM MDT (19:21 UTC)
Expired
Jul 16, 2022, 1:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Hail
0.75 in
Wind
50

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 58 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS85 KPUB 161921
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Sat Jul 16 2022
 
COZ081-083-085-161945-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of east central
Fremont, southeastern Teller and southwestern El Paso Counties
through 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Fountain and Security-Widefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3854 10498 3869 10494 3872 10459 3853 10460
TIME...MOT...LOC 1921Z 270DEG 13KT 3863 10488 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

MG/PW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:26 AM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 16, 11:26 AM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Sat Jul 16 2022

.SHORT TERM...(Today and tonight)
Issued at 345 AM MDT Sat Jul 16 2022

...Key Messages:

1) Hot weather continues.

2) Showers and storms likely in the mtns and I-25 corridor; with
scattered storms over the remainder of the fcst area.

3) Some of the rain will be heavy leading to potential flash
flooding in the high terrain, some marginal severe thunderstorm
activity possible plains...

Currently...

Sfc boundary was moving south across the plains. Dwpts were in the
50s to around 60 north of highway 50 while in the 40s south of
highway 50. In the mtns, moisture was also rather high with dwpts in
the 40s and 50s over the mtns and valleys.

Temps at 3 am were rather warm, with temps near 80 over many plains
locations. Valleys were somewhat cooler with readings in the 50s
and 60s.

The monsoon plume was well identified in wat vap imagery extending
from AZ into UT and W CO.

Today...

Showers and storms will be more widespread today, and they are
expected to be stronger than the last couple of days, producing
locally heavy rain and some marginally severe weather.

A weak mid level disturbance will push east today just north of the
area. This system will push the monsoon plume directly over the fcst
area by this afternoon. Sfc flow will also become upslope by this
afternoon. The combo of the upslope llvl flow combined with the weak
forcing aloft and the monsoon moisture should allow for numerous
showers and storms today over a good part of the region. The overall
best chance of precip today will extend from the SW mtns; across the
N San Luis Vally; N Sangres; Fremont and then northeast into all of
Teller, El Paso and Pueblo counties. With plenty of moisture to play
with, some of the precip will be heavy and this will lead to the
potential for flash flooding, especially in flash flood prone areas.
All flash flood prone areas over the higher terrain areas within
the NWS PUB CWA could be impacted today.

It will be hot today once again with many areas in the plains
hitting the century mark. It will feel a bit more uncomfortable
this afternoon due to the increased low level moisture.

Tonight...

Unlike the last several days, the far southeast plains will likely
see a chance of showers and storms this evening, with locally heavy
rain possible. Shear and CAPE will be somewhat favorable for
organized thunderstorm activity, and I do anticipate some marginal
severe thunderstorm activity this evening over the plains (this
includes the I-25 corridor region).

Activity over the region will likely last well into the evening
hours over the entire region, ending from NW to SE with time.
\/Hodanish

.LONG TERM...(Sunday through Friday)
Issued at 345 AM MDT Sat Jul 16 2022

Not much change to the long term period with continued good
agreement among the operational solutions and low ensemble
spreads.

Sunday continues to look like a down day for much of the region.
High pressure will be centered over the state, with energy working
northward across western Colorado. Current model guidance develops
afternoon thunderstorms, primarily focused over the San Juan and
La Garita mountain ranges, with more isolated activity north over
the Central Mountains, and over the southern Sangre de Cristo
range. Lack of flow should keep thunderstorm activity confined to
the higher terrain. Hot temperatures will continue with upper 90s
to lower 100s expected across the Plains, and upper 80s to lower
90s for the San Luis Valley. Expect showers and thunderstorms to
dissipate Sunday night.

Monday through Saturday...the upper high is forecast to retrograde
west over the Great Basin and Intermountain West through the
week. Abundant moisture will work northward across Colorado, with
multiple waves of energy moving across the region. Daily afternoon
thunderstorms are forecast to develop over the Mountains. Locally
heavy rainfall will lead to flash flood potential, especially
over area burn scars and flood prone areas over the Mountains.
Northwesterly steering flow aloft will allow for thunderstorms to
push east across the Plains each evening, dissipating and
clearing southeast overnight. Locally heavy rainfall and gusty
outflow winds will be the primary concerns on the Plains. A few
stronger cells may produce half inch hail across the Plains. Not
much change to the high temperatures through the week, with upper
90s to lower 100s across the Plains, and upper 80s to lower 90s
over the San Luis Valley. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1124 AM MDT Sat Jul 16 2022

KCOS, KPUB, and KALS: VFR conditions are expected over the next 24
hours. However, thunderstorms are expected to develop around all
three TAF sites today, and conditions would likely briefly drop to
MVFR conditions under the thunderstorms cores. Strong and gusty
outflow winds are also expected with the thunderstorms, though gusty
outflow winds may still impact the terminal site even outside of any
precipitation cores. Small hail can also not be ruled out with any
stronger storms that develop. Otherwise today, mid to high level
clouds will increase this afternoon, before mid clouds dissipate
overnight into tomorrow and minimal high level cloud persist for all
three sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...SIMCOE
Hazardous weather outlook, Jul 16, 11:11 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1111 AM MDT Sat Jul 16 2022

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1111 AM MDT Sat Jul 16 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

The combination of plenty of monsoon moisture, upslope flow and a
weak disturbance moving across the region today will allow for
showers and thunderstorms to become likely by this afternoon over
the mountains, pushing east onto the plains late this afternoon, and
move across all of the plains this evening.

Main concerns today will be locally heavy rain. Flash flooding will
be possible, especially in flood prone areas across the higher
terrain.

Several strong to marginally severe storms will be possible over the
region today, with the best chance of stronger storms over the far
eastern plains this evening. Winds of 60 mph and hail up to the size
of quarters will be the main severe weather concerns.

All storms will produce dangerous cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected daily, initially over the
Mountains during the afternoon hours, then spreading east across
the Interstate 25 corridor and Plains during the evening and
overnight hours. Locally heavy rainfall could lead to an elevated
flash flood risk on area burn scars. Gusty outflow winds may
accompany storms that move across the Plains.

Hot temperatures will continue across the region with highs near
100 degrees across the Plains. Precautions should be taken to
reduce heat risks.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/88

In the hours before

Special weather statement, Jul 16, 1:06 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
106 PM MDT Sat Jul 16 2022

COZ074-088-161930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
106 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southwestern Las
Animas County through 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boncarbo, or 7 miles northwest of Trinidad, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Cokedale, Starkville, Hoehne and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 10469 3734 10472 3737 10433 3712 10429
TIME...MOT...LOC 1906Z 271DEG 12KT 3725 10459

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MG/PW
Special weather statement, Jul 16, 1:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
121 PM MDT Sat Jul 16 2022

COZ081-083-085-161945-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
121 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of east central
Fremont, southeastern Teller and southwestern El Paso Counties
through 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3854 10498 3869 10494 3872 10459 3853 10460
TIME...MOT...LOC 1921Z 270DEG 13KT 3863 10488

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MG/PW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:51 PM MDTSpecial Weather StatementPUBFremont24 min
Jul 16, 1:06 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 16, 1:13 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 16, 1:45 PM MDTSpecial Weather StatementPUBLas Animas30 min
Jul 16, 3:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 16, 3:51 PM MDTSpecial Weather StatementPUBPueblo39 min
Jul 16, 3:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jul 16, 4:30 PM MDTSpecial Weather StatementPUBCrowley, Pueblo30 min
Jul 16, 5:45 PM MDTSpecial Weather StatementPUBKiowa45 min

Nearby

Special Weather Statements in Colorado, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.